New Mexico, 2003Hail in New Mexico, October 4, 2003
October 4, 2003 · NWS EPZ · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $5,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Oct 4, 12:30 PM MST, 3 hours 5 minutes earlier.
Area forecast discussion, Oct 4, 12:30 PM MST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
130 PM MDT SAT OCT 4 2003
SYNOPSIS...
WEAK HIGH PRESSURE WILL COVER THE SOUTHERN ROCKIES SUNDAY AND MONDAY
WITH SEASONABLY WARM DRY WEATHER ACROSS THE BORDERLAND. AN UPPER
LEVEL LOW PRESSURE SYSTEM WILL MOVE INTO THE BAJA VICINITY BY TUESDAY
AND PULL MOISTURE AROUND IT INTO THE SOUTHWEST. AS A RESULT SOUTHERN
NEW MEXICO AND WESTERN TEXAS WILL SEE AREAS OF SHOWERS AND
THUNDERSTORMS LATER NEXT WEEK.
DISCUSSION...
MORNING CONVECTION HAS MOVES EAST OF CWA BUT AIR MASS REMAINS
SOMEWHAT MOIST AND UNSTABLE WITH LOW LEVEL SOUTHEAST WINDS PUSHING
MOISTURE INTO THE REGION. CLEARING SKIES ALSO ALLOWING SOME AFTERNOON
HEATING WITH MODELS HINTING OF ANOTHER WEAK WAVE MOVING THROUGH.
EXPECT THREAT OF ISOLATED CONVECTION WILL CONTINUE OVER EASTERN ZONES
INTO THIS EVENING.
WEAK SHORT WAVE RIDGE AND WEAK SURFACE HIGH PRESSURE WILL COVER AREA
SUNDAY AND MONDAY KEEPING WEATHER DRY AND TEMPERATURES A LITTLE ABOVE
NORMAL. HOWEVER BY MONDAY EVENING MODELS ALL MOVE UPPER LOW CENTER
OFF THE WEST BAJA COAST WITH SYSTEM REMAINING ALMOST STATIONARY INTO
AT LEAST WEDNESDAY. MODELS CONTINUE TO SHOW DIFFERENCES IN INTENSITY
OF THIS SYSTEM WITH AVN THE HAVING LOWEST HEIGHTS. HOWEVER POSITION
OF LOW WILL SUPPORT INCREASED MID SOUTHERLY FLOW THROUGH BAJA INTO
THE CWA WITH MOISTURE FROM HURRICANE NORA AND A POSSIBLE SECOND
DISTURBANCE TRANSPORTED INTO SOUTHERN ROCKIES. IN ADDITION LOW LEVEL
FLOW WILL HAVE SUSTAINED EASTERLY COMPONENT VIA WEST COAST LOW AND
HIGH PRESSURE ACROSS TEXAS WITH POSSIBILITY OF SOME LOWER BOUNDARY
LAYER MOISTURE INFLOW FROM THE GULF OF MEXICO. THE EVOLVING SCENARIO
WILL BRING PRECIPITABLE WATER AMOUNTS TO AROUND AN INCH ALONG WITH
CAPES NEAR 500 J/KG. THUS CONDITIONS SHOULD BE FAVORABLE FOR
SCATTERED CONVECTION ACROSS CWA AT LEAST TUESDAY AND WEDNESDAY.
THEREAFTER MODELS DIVERGE ON INTENSITY AND MOVEMENT OF UPPER SYSTEM.
GFS KEEPS SYSTEM DEEPER AND FURTHER EAST THAN OTHER MODELS WITH
THREAT OF RAIN CONTINUING INTO THURSDAY AND BEYOND. GIVEN
UNCERTAINTIES PLUS LACK OF AGREEMENT BETWEEN GUIDANCE WILL CONTINUE
WITH DRY FORECAST LATER PERIODS.
PRELIMINARY NUMBERS...
EL PASO UU 060/086 060/084 062 10002
ALAMOGORDO UU 056/086 055/083 058 10001
LAS CRUCES UU 057/086 058/084 061 00002
CLOUDCROFT UU 042/064 038/063 042 20001
TRUTH OR CONSEQUENCES UU 054/083 054/079 057 10001
SILVER CITY UU 048/077 048/076 050 00002
DEMING UU 056/086 057/084 058 00002
LORDSBURG UU 056/086 057/084 058 00002
SIERRA BLANCA UU 056/084 058/082 060 10002
.ELP...NONE
05 ROGASH
Hazardous weather outlook, Oct 4, 5:05 AM MST, 10 hours 30 minutes before
NMZ022>025-030>032-TXZ055-056-041815-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
605 AM MDT SAT OCT 4 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.
.DAY ONE...TODAY
ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND TONIGHT. SOME
OF THESE THUNDERSTORMS MAY PRODUCE STRONG WIND GUSTS OF 30 TO 40 MPH
WITH BLOWING DUST...SMALL HAIL AND DEADLY LIGHTNING. THESE STORMS
MAY ALSO PRODUCE BRIEF PERIODS OF HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...
A CHANCE OF SHOWERS WILL RETURN TO THE AREA LATE MONDAY NIGHT
THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
PLEASE REPORT ANY OBSERVED HAZARDOUS WEATHER.
Hail, Luna
- When
- October 4, 3:35 PM MST to 3:50 PM MST
- Where
- Luna County, 9 mi N of Columbus
- Measured
- 1 in hail
- Crop damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.967, -107.650
A supercell thunderstorm produced hail up to quarter size that accumulated several inches deep on NM Highway 11 between Columbus and Deming, which resulted in the closure of this road for a short time. Watermelon crops in the area were destroyed. Also, microbursts from the storm damaged a U.S. Customs Aerostat surveillance balloon that was tied down at the time.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5371592.